PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of emermedjEmergency Medical JournalVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Emerg Med J. 2007 September; 24(9): 677–678.
PMCID: PMC2464653

Chronic valproic acid intoxication: reversal by naloxone

Abstract

A 76‐year‐old woman being treated with sodium valproate for bipolar depression presented with a 4 day history of acute confusion and tremulousness. She had apnoeic episodes, reduced conscious level and generalised myoclonic movements. Her plasma valproate concentration was 848 µmol/l (normal 300–600 µmol/l). Administration of naloxone 0.8 mg led to rapid clinical improvement. Naloxone may be useful in reversing the features of chronic valproate toxicity.

A 76‐year‐old woman presented to our emergency department with a 4 day history of general malaise, confusion and increasing tremor. She had a history of type 2 diabetes mellitus, ischaemic heart disease and pacemaker insertion for complete heart block. She also suffered from bipolar depression which was treated with sodium valproate. The dose had been increased from 500 mg to 750 mg twice daily 3 months previously. As a result of her confusional state, she had taken her total daily dose that morning. Her medication (aspirin, simvastatin, furosemide, olanzapine, ramipril and sodium valproate) was dispensed weekly and she was on a supervision order.

On examination, she was apyrexial and looked clinically dehydrated. Her heart rate was 70/min, blood pressure 70/40 mm Hg and respiratory rate 16–20/min. Brief apnoeic episodes and generalised myoclonic movements were noted. At presentation, she was drowsy with a Glasgow Coma Score (GCS) of 14/15, but her conscious level worsened subsequently (her GCS dropped to 10/15). Her haemoglobin, white cell count, electrolytes and liver function tests were normal. She had an elevated urea of 10.4 mmol/l, reduced platelet count of 61×109/l and valproate concentration 848 µmol/l (normal 300–600 µmol/l). Escherichia coli was cultured from a urine specimen sent by her general practitioner.

A diagnosis of urinary tract infection and concomitant valproate intoxication was made. The patient was treated initially with ciprofloxacin. The units for the valproate concentration were not sought by the admitting medical team and the reported concentration was thought to represent a severe acute intoxication. She was transferred to the intensive care unit with a view to invasive monitoring and institution of haemodialysis in the event of subsequent deterioration. In the interim, TOXBASE (http://www.toxbase.org), the NPIS on‐line poisons information database, was consulted and the use of naloxone for apnoeic spells was noted by the medical team. Administration of an intravenous bolus of 0.8 mg naloxone led to a rapid improvement in conscious level (GCS 14/15), resolution of her apnoeic episodes and improvement in blood pressure to 110/70 mm Hg. A naloxone infusion was administered and the patient recovered over the next 24 h, without any sequelae.

Discussion

This is the first reported case of chronic valproic acid toxicity reversed by administration of naloxone. It also highlights the dangers associated with inconsistent use of units of measurement in hospital laboratories. This patient was thought to have life‐threatening acute valproic acid intoxication as plasma concentrations of >850 mg/l have been reported to cause serious complications such as coma.1 This arose as a result of misinterpretation of the plasma concentration in SI units (mg/l) although, in the measured units (µmol/l), this only represented moderate chronic intoxication.

Although it is not possible to exclude the possibility of opiate toxicity in this case, this patient did not have a history of opiate abuse and it is unlikely that she would have had access to other prescription‐only medication as she was receiving close supervision because of her mental illness.

The use of naloxone in reversing features of valproic acid toxicity following acute intoxication has been reported in several cases. In most cases, the toxicity was mild with plasma valproic acid concentrations ranging from 138–185 mg/l, with one case of successful use in a 21‐year‐old with a peak plasma concentration of 487.8 mg/l where rapid improvement in conscious level was seen after naloxone on two occasions 30 min apart (table 11).). On the other hand, in cases of severe valproate intoxication with plasma concentrations exceeding 850 mg/l, administration of naloxone has been unsuccessful, and haemodialysis may be required to enhance elimination.2

Table thumbnail
Table 1 Case reports of naloxone use in acute valproic acid toxicity

Valproic acid is thought to enhance the action of γ‐aminobutyric acid (GABA) in the brain leading to its anticonvulsant effect. It is also possible that valproic acid may act on opioid receptors and increase release of endogenous opioids. This may account for its analgesic and mood stabilising effects. It has been postulated that naloxone, in addition to opioid receptor antagonism, may either act as a GABA antagonist3 or may inhibit postsynaptic GABA transport due to valproic acid.4

Key practice points

  • Naloxone may be used to reverse features of mild to moderate valproic acid toxicity.
  • Particular attention should be paid to units of measurement when interpreting plasma drug concentrations.

Footnotes

Competing interests: None declared.

References

1. Spiller H A, Krenzelok E P, Klein‐Schwartz W. Multicenter case series of valproic acid ingestion: serum concentrations and toxicity. J Toxicol Clin Toxicol 2000. 38755–760.760 [PubMed]
2. Hicks L K, McFarlane P A. Valproic acid overdose and haemodialysis. Nephrol Dial Transplant 2001. 161483–1486.1486 [PubMed]
3. Dingledine R, Iverson L L, Breuker E. Naloxone as a GABA antagonist: evidence from iontophoretic, receptor binding and convulsant studies. Eur J Pharmacol 1978. 4719–27.27 [PubMed]
4. Hyden H, Cupello A, Palm A. Naloxone reverses the inhibition by sodium valproate of GABA transport across the Deiter's neuronal plasma membrane. Ann Neurol 1987. 21416–417.417 [PubMed]

Articles from Emergency Medicine Journal : EMJ are provided here courtesy of BMJ Publishing Group